Opioids: What You Need to KnowPosted in: Education
A serious health crisis is threatening the United States. Over the past 10 years, the number of overdose deaths has increased dramatically. When someone overdoses, they take too much of a drug. Most of these deaths are linked to opioids (pronounced OH-pee-oyds). On average, 130 Americans die every day from an opioid overdose.
Opioids are a category of powerful pain relievers. They include prescription medications and illegal drugs. Recently, many synthetic (man-made) opioids have come into the country illegally. The illegal version of fentanyl (FENT-uh-nul) plays a major role in the current crisis. This powerful drug is 50 times stronger than heroin, an illegal opioid made partly from natural ingredients. Even a very small amount of fentanyl can cause a deadly overdose.
What are the dangers?
Doctors prescribe legal opioids to treat severe pain. While these drugs block pain, they also cause a person’s breathing to slow. If opioids are misused, they pose serious health risks. If someone overdoses on opioids, they could stop breathing. The rise of powerful opioids like fentanyl has made these overdose deaths more common.
Opioids are also highly addictive. Over time, misusing opioids can change how the brain works and make someone crave the drugs. A person can develop opioid use disorder or addiction. Addiction is a disease that causes people to continue to use drugs, even if they want to stop
The best way to avoid the dangers of opioids is simply not to use them. But sometimes, surgery or a serious injury causes severe pain. A doctor may prescribe an opioid pain medication such as codeine, morphine, Vicodin (also known as hydrocodone),or OxyContin (also known as oxycodone). To reduce the risks associated with using opioids, follow these precautions.
- If you or someone in your family is prescribed a pain medication, ask your doctor if it contains an opioid. Talk about the risks, and ask if there are other treatments.
- If anyone in your family is prescribed an opioid and also has a history of drug use, addiction, or mental illness, tell the doctor immediately. These factors can increase a person’s risk for opioid addiction.
- Always take opioids exactly the way your doctor prescribes them. Never use opioids for any other reason. Never share medications. If you have leftover pills, talk to your doctor about how to get rid of them safely. You can find programs that take back unused medications at bit.ly/2MlXiUW
What To Do
- Signs of an overdose include limp body, pale face, slow breathing and heartbeat, blue fingernails or lips, vomiting, or inability to talk.
- Call 911 immediately if someone has these symptoms. Emergency responders can give naloxone to reverse the effects of an opioid overdose. If given in time, naloxone can save someone’s life.
- In most states, naloxone is available without a prescription. Anyone can buy and give it to someone who is having an opioid overdose.
- Addiction is a disease that requires medical support. If someone with an addiction tries to stop using, that person may have severe cravings, seizures, trembling, and nausea. These are withdrawal symptoms.
- Medications can help people who are trying to recover by reducing symptoms of opioid addiction and restoring balance to brain circuits.
- People who use these medications are more likely to stay off opioids, reducing the risk of overdose.